Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 139, NWS Dodge City, KS

June 10, 2013Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2013, 5:26 PM CDT for Stanton County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2013, 5:26 PM CDT (22:26 UTC)
Expired
Jun 10, 2013, 6:30 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:35 PM CDTTSTM WND GST 502 S Manter, KSALSO PEA SIZED HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-621 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KDDC 102226
SVRDDC
KSC187-102330-
/O.NEW.KDDC.SV.W.0139.130610T2226Z-130610T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 630 PM CDT

* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE SAUNDERS
  ELEVATOR...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MANTER...JOHNSON CITY AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3762 10205 3763 10204 3773 10155 3741 10156
      3740 10205 3758 10205
TIME...MOT...LOC 2225Z 266DEG 28KT 3748 10194

HAIL...1.25IN
WIND...70MPH

$$

12
1 follow-up statement
427 
WWUS53 KDDC 102247
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT MON JUN 10 2013

KSC187-102257-
/O.CAN.KDDC.SV.W.0139.000000T0000Z-130610T2330Z/
STANTON KS-
547 PM CDT MON JUN 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR STANTON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3762 10205 3763 10204 3773 10155 3741 10156
      3740 10205 3758 10205
TIME...MOT...LOC 2247Z 266DEG 28KT 3744 10172

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:07 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 10, 4:07 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT MON JUN 10 2013

...UPDATED FOR SHORT TERM...

.SYNOPSIS...
ISSUED AT 403 PM CDT MON JUN 10 2013

A LARGE THERMAL RIDGE WAS CENTERED ACROSS THE CENTRAL AND SOUTHERN
ROCKIES, EXTENDING INTO THE ADJACENT PLAINS, CHARACTERIZED BY VERY
WARM MID LEVEL TEMPERATURES OF AROUND 14 TO 16 DEGREES C FROM NORTH
PLATTE TO AMARILLO. THE MAIN THERMAL GRADIENT WAS ZONALLY POSITIONED
ACROSS THE NORTHWEST PACIFIC REGION INTO THE NORTHERN PLAINS, WHERE
A STRONG 90 KNOT JET EXTENDED ACROSS THE AREA. A DEEP 700 MB LOW WAS
POSITIONED OVER ILLINOIS.

AS OF MID AFTERNOON, TEMPERATURES HAVE SPIKED ACROSS SOUTHWEST
KANSAS TO AS WARM AS 106 DEGREES AT ULYSSES AND GARDEN CITY, WHILE
MAINTAINING DEW POINT TEMPERATURES IN THE LOWER 40'S. WHERE LESS
EFFICIENT MIXING HAD OCCURRED FARTHER EAST, SURFACE DEW POINTS WERE
IN THE 50'S ACROSS THE HIGHWAY 283 CORRIDOR AND THE 60'S FROM HAYS
TO PRATT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 403 PM CDT MON JUN 10 2013

THE MAIN FOCUS OF THE NEXT 24 TO 36 HOURS WILL CENTER AROUND HEAT
AND SURFACE WINDS.

THIS EVENING, IT IS NOT OUT OF THE QUESTION, DESPITE SUCH WARM MID
LEVEL AIR, FOR A FEW ISOLATED HIGH BASED THUNDERSTORMS TO ROLL INTO
FAR SOUTHWEST KANSAS FROM THE HIGH TERRAIN OF COLORADO. THE MAIN
THREAT APPEARS TO BE GUSTY WINDS, GIVEN A SHALLOW MOIST LAYER IN THE
MID LEVELS AND VERY STEEP MID AND LOW LEVEL LAPSE RATES. ANY
CONVECTION THIS EVENING SHOULD BE FAIRLY ISOLATED AND CONFINED TO
AREAS SOUTHWEST OF A SYRACUSE TO LIBERAL LINE.

THE AFOREMENTIONED UPPER THERMAL RIDGE WILL SHIFT FARTHER EAST,
BRINGING EVEN WARMER MID LEVEL AIR ACROSS FAR WESTERN KANSAS. THE
VERY WARM AIRMASS WILL LEAD TO VERY WARM OVERNIGHT LOWS, POSSIBLY
EVEN A FEW BROKEN MAXIMUM LOW TEMPERATURES BY TUESDAY MORNING. THE
MODELS DEVELOP THE SURFACE LOW FARTHER EAST ONTO THE PLAINS OF WEST
CENTRAL KANSAS TUESDAY. THIS WILL DEVELOP AND MODERATE SURFACE
PRESSURE GRADIENT ACROSS AND ALREADY VERY STEEP LAPSE RATE
ENVIRONMENT. MIXING WILL LIKELY ALLOW SURFACE WINDS TO REACH 30 MPH
SUSTAINED FROM MEADE TO DODGE CITY AND POINT NORTHEAST BY MID TO
LATE MORNING TUESDAY. AS A RESULT, A WIND ADVISORY WILL BE HOISTED
FROM MID MORNING UNTIL EARLY TUESDAY EVENING. ADDITIONAL HIGH BASED,
INVERTED-V TYPE SOUNDING ISOLATED THUNDERSTORMS, AGAIN ARE NOT
LIKELY TUESDAY EVENING, BUT MAY BE ISOLATED IN NATURE. CONVECTIVE
INITIATION IS MOST LIKELY NEAR THE DRY-MOIST INTERSECTION AREA OF THE
SURFACE LOW ACROSS NW AND WEST CENTRAL KANSAS. THE HOT TEMPERATURES
EXPECTED TUESDAY AFTERNOON MAY HELP THE ATMOSPHERE REACH CONVECTIVE
TEMPERATURE SUFFICIENT FOR CUMULUS DEVELOPMENT, BUT THE WARM MID
LEVEL AIR MAY BE TOO CAPPED FOR SIGNIFICANT VERTICAL
DEVELOPMENT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 217 PM CDT MON JUN 10 2013

A WEAK COLD FRONT IS EXPECTED TO DROP SOUTH INTO WESTERN KANSAS
MID WEEK AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. AT
THIS TIME THE BETTER OPPORTUNITY FOR PRECIPITATION WILL BE ALONG
AND NORTH OF THIS SURFACE BOUNDARY TUESDAY NIGHT AS THE UPPER
LEVEL TROUGH MOVES ACROSS NEBRASKA/NORTHERN KANSAS. THIS FRONT IS
EXPECTED TO REMAIN NEARLY STATIONARY THROUGH LATE THURSDAY AND
SOUTH OF THIS FRONT 850-700MB TEMPERATURES AT 00Z THURSDAY AND 00Z
FRIDAY WHICH CONTINUES TO SUPPORT HIGHS AROUND 100 DEGREES.

SUBTLE UPPER LEVEL DISTURBANCES WILL ROTATE AROUND AN UPPER LEVEL
RIDGE LATE WEEK WHICH WILL BE SLOWLY SLIDING EAST ACROSS THE
CENTRAL PLAINS. PRECIPITATION CHANCES FOR SOUTHWEST KANSAS STILL
APPEAR SMALL, HOWEVER ISOLATED THUNDERSTORMS ARE STILL NOT OUT OF
THE QUESTION ACROSS WEST CENTRAL OR EVEN NORTH CENTRAL KANSAS AS
ANY ONE OF THESE SUBTLE DISTURBANCE PASS. GIVEN THE UNCERTAINTY ON
TIMING AND TRACK WILL STAY CLOSE TO THE LATEST CREXTENDFCST_INIT.

LATEST ENSEMBLES AND OPERATIONAL MODELS THIS MORNING WERE ALL IN
DECENT IN AGREEMENT WITH PLACING THE UPPER LEVEL RIDGE AXIS ACROSS
THE MISSISSIPPI VALLEY OVER THE WEEKEND PERIOD. THE GFS AND ECMWF
EVEN ARE IN DECENT AGREEMENT WITH MOVING AN UPPER TROUGH OUT OF
THE TEXAS PANHANDLE INTO SOUTHERN KANSAS LATE SATURDAY/EARLY
SUNDAY. THE PRECIPITATION CHANCES WILL IMPROVE OVER THE WEEKEND
GIVEN SOME TOPICAL MOISTURE IN PLACE AHEAD OF THIS UPPER TROUGH
ALONG WITH THE LOCATION OF A SURFACE BOUNDARY/FRONT. IN ADDITION
TEMPERATURES ARE NOT EXPECTED TO BE AS WARM AS WHAT IS EXPECTED
EARLIER IN THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1218 PM CDT MON JUN 10 2013

HIGH CONFIDENCE EXISTS IN VFR CONDITIONS THROUGH THE NEXT 24 HOURS
AT EACH TERMINAL SITE DUE TO A DRY ATMOSPHERE AND A STRONG CAPPING
WARM LAYER ALOFT. SURFACE WINDS WILL BE BREEZY TO MARGINALLY WINDS
HOWEVER AS THE SURFACE PRESSURE GRADIENT INCREASES WITH TIME AND
EFFICIENT VERTICAL MIXING OCCURS AGAIN EARLY TUESDAY.

&&

.FIRE WEATHER...
ISSUED AT 403 PM CDT MON JUN 10 2013

A RED FLAG WARNING REMAINS IN EFFECT LATE THIS AFTERNOON AND EARLY
EVENING ALONG A 50 MILE WIDE CORRIDOR FROM GARDEN CITY TO HUGOTON.
ADDITIONALLY A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY
WHERE A LARGER AREA WILL HAVE THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS TO BE MET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75 105  68  99 /  10   0  10   0
GCK  76 109  68  99 /  20  10  10   0
EHA  73 107  67 100 /  10  10  10   0
LBL  74 106  68 101 /  10  10  10   0
HYS  75 107  70  95 /  20   0  10   0
P28  71 102  73  99 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 8 PM CDT TUESDAY FOR KSZ031-045-046-
064>066-076>081-086>090.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR KSZ043-044-061>063-074>077-084>086.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ063-075>077-
084>086.

&&

SYNOPSIS...RUSSELL
SHORT TERM...RUSSELL
LONG TERM...BURGERT
AVIATION...RUSSELL
FIRE WEATHER...RUSSELL
Hazardous weather outlook, Jun 10, 3:47 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT MON JUN 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-111115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 PM CDT MON JUN 10 2013 /247 PM MDT MON JUN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS ALONG A 50 MILE
WIDE CORRIDOR FROM GARDEN CITY TO HUGOTON UNTIL 8 PM. PLEASE SEE
THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS ON THIS
RED FLAG WARNING.

A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM EXISTS WEST OF A
SYRACUSE TO LIBERAL LINE THROUGH 9 PM CDT. GUSTY WINDS TO 60 MPH
AND LIGHTNING WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND EAST OF A
LIBERAL TO NESS CITY TO HAYS LINE FROM 10 AM UNTIL 8 PM. PLEASE SEE
THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS ON THIS WIND
ADVISORY.

A FIRE WEATHER WATCH FOR LOW HUMIDITES AND GUSTY WINDS IS IN
EFFECT FOR LOCATIONS ALONG AND WEST OF A LIBERAL TO DIGHTON LINE
FROM NOON UNTIL UNTIL 8 PM. PLEASE SEE THE LATEST FIRE WEATHER
MESSAGE FOR ADDITIONAL DETAILS ON THIS FIRE WEATHER WATCH.

A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM EXISTS WEST OF A
SYRACUSE TO LIBERAL LINE TUESDAY EVENING. GUSTY WINDS TO 60 MPH AND
LIGHTNING WOULD BE THE MAIN THREAT.

THERE WILL THEN BE A SMALL CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING THURSDAY THROUGH SATURDAY. IT IS TOO EARLY TO TELL IF
THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Jun 10, 5:17 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT MON JUN 10 2013

KSZ074-084-102315-
MORTON-STANTON-
517 PM CDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND STANTON
COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE SAUNDERS ELEVATOR...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3772 10154 3742 10156 3738 10204 3760 10204
TIME...MOT...LOC 2217Z 252DEG 30KT 3748 10197

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:47 AM CDTRed Flag WarningDDCFinney, Grant, Gray, Haskell, Morton, Seward and 1 more15 hr
Jun 10, 3:34 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 16 more28 hr
Jun 10, 5:17 PM CDTSpecial Weather StatementDDCStanton58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.